Skip to content
My WebMD Sign In, Sign Up
confused about thyroid
avatar
An_226859 posted:
I have been on Thyroid medicine for about 4-5 years now. Everytime I see my doctor he increases my dose and I am now on Synthroid taking .88mg daily.
Sometimes I skip my dose and the weirdest thing, is that I have more energy without the medicine than with the medicine.
I skipped my dose on Friday and then decided not to take it again since, it has been 3 days, and I have more energy and I am thinking more clearly and don't feel run down, as I do when I take my pill.
What are the consequences to stopping the medicine, cold turkey? I am looking at alternative medicine in the next few days.
How is not taking the pill for the last 3 days or more, affect my body?
Reply
 
avatar
Lera21358 responded:
Have your Vit. D tested
 
avatar
relieved replied to Lera21358's response:
Thank you for your response. Are you saying, have my Vitamin D tested? If so, never thought of that. will do.
 
avatar
Starla_94 replied to relieved's response:
agree.. have yoru vitamin D levels tested..

And talk to your doc about your meds.. explain you feel better when you ARN"T taking them

Whats your TSH levels?

I'm on Synthroid 50 and feeling GREAT!! i was at a 5.09 level TSH.. and now i'm 2.7 in about 2-3 weeks on the meds and have a CLEAR difference in how i feel.. its wonderful!!

Thyroid issues are many times misdaignosed when its your Vit D levels.. thsi just happened to a friend of mine and she needs some insaily high dose of the Vit D.. you drop under your tounge once a day..

you also if its a thryoid too .. still take your synthroid.. Don't get the generic either and stick with the same thing each time..
Take at the Same time each day don't skip.. don't eat with Milk or Dairy products or take with other vitamins..

I get up at 7 for work.. since i'm TTC as wel.. I have my alarm set for 6:30 i temp and then get up take my synthroid with a full glass of water ( i keep in the bathroom) then go back to bed till 7am..

i do this daily this way.. i've not eaten for at least 4 hours and won't be eating anything till at least 8 am when i get to work..

you will have to find what workds best for you but that is a idea.. good luck.
 
avatar
relieved replied to Starla_94's response:
That is what is puzzling. I put water next to my bed and wake up one hour before I eat to take my meds, sometimes eat 1 1/2 to 2 hours later.

I started at .50, but everytime I go to the Dr., he says my levels aren't right and increases the dosage.

I am seeing him next week and will mention Vit. D.

Thank you for all your input. Will give you update once I have it.
 
avatar
Marta123 responded:
If a patient is not converting the Synthroid (which is T4) to the active T3 hormone in their body, then they produce reverse T3 from the T4. Reverse T3 actually blocks the effects of the active hormone T3 at the T3 receptor. So in essence the T4 the patient is taking is not helping and may be worsening the situation. Rather than produce the active hormone T3 in the proper amount from their medication, patients actually produce too much of an antagonist of T3.
However, I would not recommend stopping your medication cold turkey. And although there are a number of nutritional factors that affect thyroid function, there is no alternative to thyroid hormone IF you truly need it. I suggest you find a functional medicine doctor that understands thyroid production, binding, conversion and nutritional needs and have them reassess your thyroid function before you make an drastic changes in therapy.

Jim Paoletti
http://je-paoletti.blogspot.com/
 
avatar
relieved replied to Marta123's response:
Jim,

Thank you for your thorough response. I am seeing my Dr. on Tues. I will ask for my test results and see what it actually tested. I will also ask about my Vitamin D, as recommended by another.
I however, did stop cold turkey and I feel better. So maybe waht you are explaining makes perfect sense because the meds are working against my body. So I have a civil war with my hormones and the ones I am taking.

Great things to consider and look over. I am looking into non-traditional meds, I will see if that can help

Thank you
 
avatar
SHERISHA replied to Starla_94's response:
JUST STARTED THE GENERIC FORM OF SYNTHROID 50 MG CAN U TELL ME WHY EVERYONE SAYS NOT TO USE THE GENERIC? JUST CURIOUS BECAUSE WHEN I TOLD MY DOCTOR HE SAID HE WANTED ME ON THE NAME BRAND...DOES ANYONE DEAL WITH THE SENSITIVITY TO COLD..I GET SO COLD THAT MY TEETH SHATTER TOGETHER THE DOC'S MEDICAL ASSISTANT SAID ITS BECAUSE I HAVENT BEEN ON THE MEDS LONG ENOUGH THAT THEY ARE STILL ADJUSTING...IVE BEEN ON THEM FOR ABOUT 2 WEEKS...ANY HELP WILL BE GREATLY APPRECIATED..ALSO I DID HAVE MY VITAMIN D CHECKED AND IT WAS LOW...
 
avatar
Rubberboa replied to SHERISHA's response:
brand name made by same people all the time. same formula, same ingredients.

generic made by many different manufactuers, ingredints may varry and your dose my varry slightly as well.
 
avatar
beanie_gene replied to SHERISHA's response:
Yes when I don't take my medicine properly. Recently, I ran out, couldn't get a refill until my doctor saw me for my check up. Awful. My vitamin D level was low last year, so low the doctor called me herself with great concern. She gave me such a high dosage, and had a certificate put on my insurance file just so that I can have my levels up.

Back on medicine properly, and vitamin D. Takes about 2 weeks to adjust, and your body to adjust. I take 125 mg of synthroid, and 1000 IU daily of Vitamin D.
 
avatar
relieved replied to beanie_gene's response:
Yes you must take your meds regularly. Remember the Thyroid is sort of like the engine that drives your body, so if it is not properly taken care of, you will not function well.
I also started taking Vit. D, as mine was a bit low. Try adding some Vit. B complex and Fish Oil vitamins and see if that helps bring the #' on your TSH, T-4 and T-3 lower, which could in turn lower the dosage that you are taking.
Just a thought. Hope it helps.
 
avatar
silvercoins replied to SHERISHA's response:
Synthroid used to be a generic Years ago .. but the manufacturer can change a drug from a brand to a generic whenever they please.
I worked in the Prescription Drug Management business for 10 yrs and saw a lot of strange things go on ..
Sometimes the same Manufacturer will produce the Brand and the Generic of a Drug. We had one case where the Generic became more expensive than the Brand .. so we would dispense the Cheaper of the 2 ..
I was diagnosed with HypoThyroidism a year ago ... or a little less and have never felt good for over a year now .. It took a Neurologist to find my problem . My Reg. Dr didn't pick up on it although I had told her all my symptons .. I am waiting for the blood tests results now as I had my blood drawn last week .. Sure tired of being so tired all the time ...
Back to the Medicine .. we were told that Once you start on a Thyroid Medicaiton that you should stay with that same medication .. I was started on Levothroxine .. so I would stay with that Drug. I am contemplating going to see an endrotrincologist (Sp) as I hate to wait 6 months between blood test s ..
 
avatar
soulem8 replied to SHERISHA's response:
I was told by my endo's office that it may take up to 8 weeks before you start seeing changes in symptoms. Some MD's just prefer the name brands. He may have patients with better results on the name brand.
I have issues with getting really cold, to the point where I have to stand under scalding hot water to get warm.
Hope this helps.


Spotlight: Member Stories

I'm 28 years old. I'm happily married to my husband James. We have been together for 6 years and married for 5 years. We have 2 wonderful chil...More

Helpful Tips

Taking Synthroid -
I usually don't take with food and I take mine first thing in the morning with my coffee & then wait at least 30 mins for bkfst. ... More
Was this Helpful?
11 of 20 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.